Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 59, NWS Mobile, AL

October 12, 2022Choctaw County, Alabama

NWS Mobile, AL issued this flash flood warning at Oct 12, 2022, 11:34 AM CDT for Choctaw County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2022, 11:34 AM CDT (16:34 UTC)
Expired
Oct 12, 2022, 2:16 PM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Choctaw County, AL

The radar

The Birmingham radar (KBMX), 155 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

089 
WGUS54 KMOB 121634
FFWMOB
ALC023-121930-
/O.NEW.KMOB.FF.W.0059.221012T1634Z-221012T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
1134 AM CDT Wed Oct 12 2022

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Northern Choctaw County in southwestern Alabama...

* Until 230 PM CDT.

* At 1134 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across northern Choctaw County, 
  AL. Between 2 and 4 inches of rain has fallen in the last 3 hours 
  or so. Furthermore, these storms have had a history of producing 
  rainfall rates between 2.5 to 5 inches per hour. Additional 
  rainfall amounts of 1 to 3 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pennington, Mollie, Cromwell, Jachin, Halsell, Robjohn, Pelham, 
  Pushmataha, Edna, Yantley, Naheola and Oakchia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3221 8801 3218 8844 3231 8842 3231 8793
      3229 8793 3228 8794 3230 8794 3230 8796
      3230 8798 3229 8799 3229 8801 3228 8801
      3228 8802 3226 8801

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...2.5-5 INCHES IN 1 HOUR

$$

CGAL
1 follow-up statement
626 
WGUS74 KMOB 121916
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
216 PM CDT Wed Oct 12 2022

ALC023-121926-
/O.CAN.KMOB.FF.W.0059.000000T0000Z-221012T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw AL-
216 PM CDT Wed Oct 12 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN CHOCTAW COUNTY...

The heavy rain has ended and flood waters are receding. Please 
continue to heed any additional information from local officials.

LAT...LON 3221 8801 3218 8844 3231 8842 3231 8793
      3229 8793 3228 8794 3230 8794 3230 8796
      3230 8798 3229 8799 3229 8801 3228 8801
      3228 8802 3226 8801

$$

CGAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 6:55 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Oct 12, 6:55 AM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
655 AM CDT Wed Oct 12 2022

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 645 AM CDT Wed Oct 12 2022

Low-end MVFR to IFR ceilings are currently spread out across the
region, with the bulk of these conditions over the western half of
the CWA and currently affecting TAF sites BFM and MOB. Expecting
these conditions to prevailing for the next couple of hours, and
then gradually lift to low end VFR ceilings by the mid to late
morning hours. Additionally, showers and storms are already
spreading inland across the area. This activity is expected to
increase in coverage throughout the day, especially for areas
along and north of I-10. Expect temporary reductions in
visibilities and ceilings in some of the heavier activity. A few
stronger storms may also be capable of producing gusty, erratic
winds, and small hail. Activity should begin to decrease during
the late afternoon/early evening hours. JEH/88

&&

.PREV DISCUSSION... /issued 521 AM CDT Wed Oct 12 2022/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Thursday)
Issued at 514 AM CDT Wed Oct 12 2022

The mid to upper level flow pattern has transitioned southwesterly
across our forecast area early this morning ahead of a trough located
over the central CONUS. A surface ridge of high pressure meanwhile
extends from the western Atlantic and into the southeastern U.S.
early this morning. A light easterly to southeasterly flow pattern
has returned across our forecast area along the western periphery of
the surface ridge axis and low level moisture has been on the gradual
increase over the CWA. There is a nose of higher theta-E/dewpoint
air along and south of a warm front near the the immediate coast
early this morning, where dewpoints have risen into the lower to
mid 70s.

The upper level trough will continue to amplify as it progresses
eastward across the Upper Midwest and the adjacent Mississippi and
Tennessee Valley regions through tonight. An associated cold front
will push southeastward toward the Mid-Mississippi Valley today but
should slow down as it approaches our region tonight into Thursday
morning. A series of mid level shortwave impulses are forecast to
move across the north central Gulf Coast region today into tonight
within the W-SW flow regime. Plentiful deep layer moisture will
spread across our forecast area within this pattern today and
tonight, with even some indication of deep layer moisture from TS
Karl (centered over the Bay of Campeche in the southwest Gulf early
this morning) being drawn northeastward across the northern Gulf and
into our forecast area today into tonight. Precipitable water values
will subsequently become enhanced between 1.6 and 1.9 inches across
much of our region. Ascent ahead of the approaching shortwave
impulses and also in association with the warm/moist advection will
favor the development of numerous to widespread showers and
thunderstorms across our forecast area today. Rain that falls will
be beneficial given the recent long stretch of dry weather and the
developing drought. Even so, a few of the high resolution CAMs have
been consistent in showing multiple rounds of showers and storms
training over portions of southeast MS, southwest and south central
AL, and into a small portion of interior northwest FL starting later
this morning and continuing into the afternoon hours. There is some
support in a few of the recent HRRR runs, the WRF-ARW, and the HREF
ensemble PMM with regard to a heavy rain threat over the above
mentioned areas today, so we will highlight a limited risk of flash
flooding in our local graphics and messaging.

The best dynamics will remain displaced to our north today and
tonight, but our area will still be located along the southern
fringe of a low end/marginal severe weather threat. The atmosphere
will be unstable today with MLCAPE values ranging up to 1000-2000
J/KG along with 35-45 knots of 0-6 km shear which will favor at
least organized multicell convection and possibly a storm or two
that may tend to trend supercellular. Low level wind fields are not
impressive and will not support a substantial severe threat, but it
is possible that a few storms could produce localized wind gusts of
40-60 mph today with low to mid level lapse rates only marginally
sufficient for small hail.

Convective coverage may begin to wane by this evening, before
another line of showers and storms potentially enters into our
interior southeast MS/southwest AL counties along the cold front by
late this evening. Confidence is not great on how long this frontal
convection will last as it pushes southward into our area, but we
will maintain a decent chance of showers/storms across our region
through the overnight hours. Rain chances will quickly come to an
end by early Thursday morning with mostly sunny and dry conditions
expected late Thursday morning into Thursday afternoon. A MODERATE
risk of rip currents will be in place today through Thursday. /21

SHORT TERM...
(Thursday night through Friday night)
Issued at 514 AM CDT Wed Oct 12 2022

The short term period will be dry and cool in the wake of a cold
front. Aloft, a deep broad longwave trough remains situated over
the Great Lakes region, with our region remaining on the south-
southwestern edge of this feature. This leads to a generally west-
northwesterly flow aloft across our area through Friday night.
Subtle shortwaves will round the base of the trough helping to
reinforce dry and cool air aloft. At the surface, the cold front
associated with the trough aloft will begin to move offshore by
Thursday night, and into the Gulf on Friday morning as the
aforementioned subtle shortwaves help to push it further south.
Surface high pressure then builds over the region in the wake of
the frontal passage. The surface ridge axis will shift eastward
across the southeastern and eastern U.S. and adjacent western
Atlantic through Friday night, allowing for a light easterly to
southeasterly surface flow to return over our region by the end of
the period.

Low temperatures will cool off briefly once again in the wake of
the surface cold front withs lows on Thursday night ranging mainly
in the low to mid 50s, with upper 40s north of Highway 84. Highs
on Friday will only range in the upper 70s inland to low to mid
80s near the coast. By Friday night, a gradual warming of lows
begins with some low 50s, but mainly mid 50s expected across most
of the area (a few upper 50s to low 60s possible along the immediate
coast). Risk current risk is expected to be low through the short
term. JEH/88

LONG TERM...
(Saturday through Tuesday)
Issued at 514 AM CDT Wed Oct 12 2022

Currently, expecting the weekend to remain dry, with the possibility
of PoP chances returning briefly to start off the work week as the
next cold front moves across the area. Aloft, general model consensus
shows the longwave trough mentioned in the short term, remaining parked
over the Eastern CONUS through the period. This leaves us in an overall
zonal to slightly northwesterly flow pattern aloft prevailing across
the north central Gulf Coast region through the weekend. By Sunday
night, a shortwave trough looks to dig southward into the larger Great
Lakes trough allowing it to deepen and amplify, allowing the next
associated cold front to potentially push across our forecast area
on Monday into Monday night, however, the solutions between the GFS
and ECMWF continue to vary on the timing of the best forcing, and also
how deep the trough actually gets. As a result, will stick with the
NBM blended solution which has slight PoPs moving across the area
through Monday evening and then quickly drying out in the wake of the
front. As for temps, overall with the NBM solution, a cooling trend
looks to set up through the period, with highs on Saturday in the 80s,
dropping to the 60s and 70s by Tuesday. Low temps follow suit, with
50s and 60s on Saturday night, becoming 40s and 50s on Monday night.
Lastly, a MODERATE rip risk is expected to return by Saturday.
JEH/88

MARINE...
Issued at 314 AM CDT Wed Oct 12 2022
A cold front will push south through the marine water tonight and
into Thursday morning bringing showers and thunderstorms across
the marine waters during this time. Winds and waves will be higher
in and near any stronger storms that develop. In the wake of the
front on Thursday night into Friday morning, small craft may need
to exercise caution over the 20-60 nm portion of the marine area
due to a moderate to occasionally strong northerly flow in the
wake of a cold frontal passage. Otherwise, no other impacts are
anticipated. JEH/88

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      83  66  85  55  83  58  85  62 /  90  30  10   0   0   0   0   0
Pensacola   83  70  85  60  82  62  84  65 /  70  40  20   0   0   0   0   0
Destin      83  72  86  64  83  65  83  67 /  70  50  20   0   0   0   0   0
Evergreen   82  64  82  50  81  51  85  55 /  90  40  10   0   0   0   0   0
Waynesboro  78  63  80  49  78  53  83  57 /  90  60  10   0   0   0   0   0
Camden      78  63  79  48  78  52  83  55 /  90  50  10   0   0   0   0   0
Crestview   84  66  84  51  81  52  84  58 /  80  50  20   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Oct 12, 9:43 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
943 AM CDT Wed Oct 12 2022

ALZ051-121530-
Choctaw AL-
943 AM CDT Wed Oct 12 2022

...Strong thunderstorms will impact portions of Choctaw County
through 1030 AM CDT...

At 943 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles southeast of
Cuba to near Middleton. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler, Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
      3228 8802 3218 8801 3214 8804 3209 8804
      3205 8812 3201 8811 3198 8806 3195 8808
      3197 8809 3195 8812 3193 8809 3193 8805
      3192 8806 3191 8811 3199 8846 3231 8842
TIME...MOT...LOC 1443Z 277DEG 22KT 3241 8831 3214 8865

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CGAL
Special weather statement, Oct 12, 10:36 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
1036 AM CDT Wed Oct 12 2022

ALZ051-121615-
Choctaw AL-
1036 AM CDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of northern Choctaw
County through 1115 AM CDT...

At 1036 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles northeast of Lisman, or 9 miles north of
Butler, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3226 8801
      3218 8801 3215 8802 3214 8804 3212 8804
      3211 8845 3231 8842
TIME...MOT...LOC 1536Z 274DEG 17KT 3223 8823

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CGAL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 9:43 AM CDTSpecial Weather StatementMOBChoctaw47 min
Oct 12, 10:36 AM CDTSpecial Weather StatementMOBChoctaw39 min
Oct 12, 10:46 AM CDTSevere Thunderstorm WarningMOBChoctaw31 min
Oct 12, 10:50 AM CDTAreal Flood AdvisoryMOBChoctaw115 min
Oct 12, 3:23 PM CDTSpecial Weather StatementMOBChoctaw37 min
Oct 12, 3:51 PM CDTSpecial Weather StatementMOBChoctaw39 min
Oct 12, 4:13 PM CDTSpecial Weather StatementMOBClarke47 min
Oct 12, 4:25 PM CDTSevere Thunderstorm WarningMOBClarke, Wilcox29 min
Oct 12, 5:39 PM CDTAreal Flood AdvisoryMOBClarke111 min

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.